Off Topic A Little

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 7720
   Posted 9/22/2014 6:20 PM (GMT -6)   
Just got some blood results back prior to having my annual physical. Very upset.

Cholesterol numbers are HIGH, which has never even been hinted at before. Plus a high on one of my liver tests.

I am hoping these are someone else's tests!! I don't eat things that would account for high cholesterol. No idea why my liver would be out-of-wack, I'm not doing any of the things to put it at risk either.

I have heard that peri-menopause sometimes cholesterol shoots up, but never considered it might happen to me.

Also had what I consider a high-ish fasting glucose number -- someone said prednisone *permanently alters* sugar processing? Is that true?

I guess the main reason I'm upset is that my course of Cellcept put my Lupus in remission. I haven't needed ANY Lupus meds, not even Plaquenil, for over a year. I've been feeling so much better this summer that I've been able to bump my exercise routine way up, and I'm eating much better...so now my numbers are off?

Craziness. I hope we find some simple explanation/solution or that this is some kind of error....

FW
Regular Member


Date Joined May 2007
Total Posts : 482
   Posted 9/22/2014 6:56 PM (GMT -6)   
Lynnwood, I am sorry to hear this. Lab error? That would be my first thought, too. Hopefully you can have another blood test that will clear this up.
Take care, Fran

Dx: Lupus, sjogren's, celiac, severe allergies, asthma, GERD
Daily Meds: Plaquenil, Zyrtec, Nasacort, Prozac, Ambien CR, CellCept, Zantac, Bactrim, Q-Var, Restasis, Albuterol
Daily Supplements: Calcium, B-100 Complex, Vitamin D, Daily Vitamins.
As Needed Meds: Epinephrine, Benadryl, Proventil, Tylenal, Vicodin, Prednisone.

acquiesce
Regular Member


Date Joined Jan 2014
Total Posts : 360
   Posted 9/22/2014 8:25 PM (GMT -6)   
*hugs* that's scary and upsetting. I've heard stress can really spike cholesterol as can certain meds. You wouldn't happen to be on a diuretic would you? That is one known cause. Medical students actually tested high in cholesterol due to stress from exams. It can jump high quickly and settle again I think.
Be who you are and say what you feel because those who mind don't matter and those who matter don't mind - Dr. Seuss

Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 7720
   Posted 9/22/2014 8:39 PM (GMT -6)   
No meds to speak of! Trazodone for sleep, some intermittent sinus headache meds (Pseudoephedrine HCl 30 mg & Ibuprofen).

I had taken an over-the-counter diuretic a week or so earlier, but not sure why I was retaining water that day, so maybe there is a problem.

No stress that I can think of ...

Thanks for hanging in here with me! Just knowing I don't have to freak out alone is helpful. ;)
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2002
DIAGNOSING LUPUS & LUPUS RESOURCES
"Life is far too important to be taken seriously." - Oscar Wilde

acquiesce
Regular Member


Date Joined Jan 2014
Total Posts : 360
   Posted 9/22/2014 9:13 PM (GMT -6)   
You're not alone :)
Be who you are and say what you feel because those who mind don't matter and those who matter don't mind - Dr. Seuss

couchtater
Elite Member


Date Joined Jul 2009
Total Posts : 14475
   Posted 9/22/2014 9:58 PM (GMT -6)   
I hope they retest you and you get lower numbers.
Joy
Lupus, RA, Fibromyalgia, Glaucoma, Asthma, Hypothyriodism, Sleep Apnea, Depression, Allergies, and benign familia tremors

When life throws you lemons....
Pick them up and throw them right back at them! :))

Barbara Lee
Veteran Member


Date Joined Sep 2003
Total Posts : 2889
   Posted 9/23/2014 5:05 AM (GMT -6)   
Man Lynn this is the royal pits!!!! I hope the lab has made a mistake and these are not yours. I've really no idea why your labs look they way they do.

I know that while you're on prednisone it can raise your blood sugar levels and potentially cause diabetes. Never have hear that it lasts and we can end up with the disease after stopping the medication.

It's great that you've been medication free for over a year and now this I'd be REALLY UPSET. Do you know if the Trazodone causes your liver function to go up? Are you taking anything over the counter that maybe cause any of this at all?

Try not to worry yourself into a flare up. I'd request that they repeat the labs and see how the 2nd set turns out. When do you see the Doctor for your annual physical? Here's wishing you well and please keep us updated on how you're doing.

Hugs,
Barbara
DX- RA, Lupus, Fibro, LGL Leukemia, Obstructive & Central Sleep Apnea, Pulmonary Hypertension, Bells Palsy, Gastroparsis, Blood Clots, Glaucoma, Chronic Pericarditis & Pleurisy, Severe Anemia. Way to many medications to list.

Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 7720
   Posted 9/23/2014 8:16 AM (GMT -6)   
The Dr appointment is a week away - the 30th.

I doubt I'll worry myself into a flare up, but I did have trouble sleeping last night due to these results. Nothing quite like seeing the note: "Statins are recommended for cholesterol this high" on a lab report when you've had LOW cholesterol for years & years.

For those of you who know about these things:
Total Cholesterol, 294 (100-199)
Triglycerides, 162 (0-149)
HDL Cholesterol, 63 (>39)
VLDL Cholesterol Cal 32 (5-40)
LDL Cholesterol Calc 199 (0-99)

No over the counter meds except ibuprofen & sinus stuff, not often enough to affect my liver I wouldn't think.

Just feels crazy when I cleaned up my diet quite a bit in the last few weeks BEFORE these labs were drawn. Is it possible that cleaning up diet, exercising more (and thus loosing a little weight) would put more cholesterol in the blood as my body is cleaning it out of my tissues?

Guess I'll stick to raw veggies only till we can retest on the 30th. Apples, celery, and carrots, anyone?
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2002
DIAGNOSING LUPUS & LUPUS RESOURCES
"Life is far too important to be taken seriously." - Oscar Wilde

acquiesce
Regular Member


Date Joined Jan 2014
Total Posts : 360
   Posted 9/23/2014 5:12 PM (GMT -6)   
I will join you in those fruits and veggies, it's about all I can eat anyway! I'm sure it's just a fluke and even if it isn't I know many, many people who have significantly lowered their cholesterol with diet alone and avoided having to take any medication. I can even find out for you what they did if you'd like. I also have some diet tips for a happy liver and controlling blood sugar levels. We've got ya covered, don't you fret! All these things can be handled with diet however I'm still holding to it being some weird mix up ;)
Be who you are and say what you feel because those who mind don't matter and those who matter don't mind - Dr. Seuss

acquiesce
Regular Member


Date Joined Jan 2014
Total Posts : 360
   Posted 9/23/2014 5:14 PM (GMT -6)   
Oh and I have read that losing weight can cause a temporary increase in cholesterol.
Be who you are and say what you feel because those who mind don't matter and those who matter don't mind - Dr. Seuss

lucysgd
Veteran Member


Date Joined Jun 2008
Total Posts : 675
   Posted 9/23/2014 8:58 PM (GMT -6)   
Just a thought. My first rheumatologist, who started treatment with Plaquenil, assured me it was not only safe but beneficial in terms of heart health and cholesterol. She claimed that fellow rheumies joked about taking it as a "preventive" type med themselves. All I can say is that I've had high cholesterol all my adult life, which actually did improve somewhat after being on Plaquenil for several years now. It improved further when I was dx'd with celiac and went seriously gluten free, as did my liver enzymes. It just made me wonder if maybe your body is re-adjusting after being off Plaquenil?

Like I said - just a thought. Hope you don't really stick to just celery and carrots. Cholesterol can be affected by diet, but there's much more to it than that. In fact, I think high cholesterol/triglycerides are actually included in a list of autoimmune disorders. In any case - hope the answer is mixed up lab results. And glad you are feeling better, regardless!

iubooklover
New Member


Date Joined Sep 2014
Total Posts : 5
   Posted 9/27/2014 5:17 PM (GMT -6)   
I'm new to this forum, but have had some up-and-down cholesterol numbers, too, so thought I'd add my 2 cents.

Do you take fish oil? If your doctor approves, you might try that for awhile. It really helped my triglycerides and boosted my HDL. My numbers are still a bit on the high side (180 - 210, typically), but I refuse to take statins. The fish oil, whole grains every day, and limited red meat seem to help the most - along with lots of veggies, of course! :)
Ginny, a/k/a iubooklover. December 2012: lost job, diagnosed with lupus, and my daughter moved halfway across the country for her job. Nowhere to go but up! :)
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, June 18, 2018 9:52 AM (GMT -6)
There are a total of 2,972,780 posts in 326,010 threads.
View Active Threads


Who's Online
This forum has 160853 registered members. Please welcome our newest member, afayth.
438 Guest(s), 8 Registered Member(s) are currently online.  Details
hope abounds, GoBucks, tickbite666, Katerina-b, 142, songlady, quincy, NotQuiteAntonio